A Caltech Library Service

Tosio Kato (1917–1999)

Cordes, Heinz and Jensen, Arne and Kuroda, S. T. and Ponce, Gustavo and Simon, Barry and Taylor, Michael (2000) Tosio Kato (1917–1999). Notices of the American Mathematical Society, 47 (6). pp. 650-657. ISSN 0002-9920.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Tosio Kato was born August 25, 1917, in Kanuma City, Tochigi-ken, Japan. His early training was in physics. He obtained a B.S. in 1941 and the degree of Doctor of Science in 1951, both at the University of Tokyo. Between these events he published papers on a variety of subjects, including pair creation by gamma rays, motion of an object in a fluid, and results on spectral theory of operators arising in quantum mechanics. His dissertation was entitled “On the convergence of the perturbation method”. Kato was appointed assistant professor of physics at the University of Tokyo in 1951 and was promoted to professor of physics in 1958. During this time he visited the University of California at Berkeley in 1954–55, New York University in 1955, the National Bureau of Standards in 1955–56, and Berkeley and the California Institute of Technology in 1957–58. He was appointed professor of mathematics at Berkeley in 1962 and taught there until his retirement in 1988. He supervised twenty-one Ph.D. students at Berkeley and three at the University of Tokyo. Kato published over 160 papers and 6 monographs, including his famous book Perturbation Theory for Linear Operators [K66b]. Recognition for his important work included the Norbert Wiener Prize in Applied Mathematics, awarded in 1980 by the AMS and the Society for Industrial and Applied Mathematics. He was particularly well known for his work on Schrödinger equations of nonrelativistic quantum mechanics and his work on the Navier-Stokes and Euler equations of classical fluid mechanics. His activity in the latter area remained at a high level well past retirement and continued until his death on October 2, 1999.

Item Type:Article
Related URLs:
URLURL TypeDescription
Simon, Barry0000-0003-2561-8539
Additional Information:© 2000 American Mathematical Society.
Issue or Number:6
Record Number:CaltechAUTHORS:20111123-135717828
Persistent URL:
Official Citation:Tosio Kato (1917--1999) Heinz Cordes, Arne Jensen, S. T. Kuroda, Gustavo Ponce, Barry Simon, and Michael Taylor
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:27954
Deposited By: Ruth Sustaita
Deposited On:23 Nov 2011 22:12
Last Modified:03 Oct 2019 03:27

Repository Staff Only: item control page